Proton Pump Inhibitors (PPIs) are incredibly popular. By one estimate, nearly 8% of adults took a prescription drug like esomeprazole (Nexium), lansoprazole (Prevacid) or omeprazole (Prilosec) in the previous month (JAMA, Nov. 3, 2015). That doubtless underestimates the numbers as it did not include over-the-counter use. Despite the popularity of PPIs, there is a growing list of serious side effects linked to such drugs. Kidney damage is just the latest worrisome adverse reaction. A reader expresses her concerns:
Rising Creatinine and Kidney Damage?
Q. I have been taking various PPIs for a decade. I am 76 and my creatinine is creeping up in the blood tests at my regular checkups. This could be my age, but I worry that the PPI I take for heartburn might be making it worse.
My doctor says not to worry; he is also taking one. But as I age, I am concerned about drug side effects. I decided to go off these pills.
I started by cutting them in half, then taking half every other day. I was able to take that half dose just a couple of times a week and now I’m off altogether.
I am careful about what I eat. I drink cold water if I get a little heartburn. Sucking on a hard candy increases saliva and that also helps with reflux.
A. A creatinine blood test helps doctors assess kidney function. Rising levels could be an early indication of kidney damage.
There is evidence that long-term use of proton pump inhibitors (PPIs) may be harmful to the kidneys (Kidney International, Feb. 22, 2017). Other side effects associated with PPI use include pneumonia, intestinal infections, hip fractures, nutritional deficits and dementia.
Allison in Boston shared her story about long-term complications of PPIs:
“I believe that PPIs (proton pump inhibitors) create more problems than they solve. It took me three tries, over several years, to extricate myself from these drugs, after their being prescribed to me for GERD for 15 to 20 years.
“During that period, I developed Vitamin B12 deficiency and osteoporosis as well as sporadic, diarrhea-predominant IBS. I also had a bout of C. difficile colitis. I suspect that PPIs either caused or contributed to all of these conditions and events.”
Do NOT Stop PPIs Abruptly!
Some people have to take proton pump inhibitors for a long time because of a serious medical condition. No one should ever stop any medication without first checking with the prescriber. People who must take PPIs for long periods of time should ask their physicians to order kidney function tests periodically to make sure kidney damage is not occurring.
Suddenly stopping a PPI such as omeprazole can cause rebound hyperacidity. Here are some stories from readers who tried to discontinue their proton pump inhibitor:
S.K. in Texas has had terrible trouble:
“I have been on Nexium for 7 years now because of heartburn. It’s what my doctor put me on. He told me that after 2 months if my symptoms are still there then I should see a gastroenterologist. Seven years later, I am still taking Nexium because I am scared to go to the doctor and find out what is wrong with me.
“I have tried coming off of this medication with no luck at all. I was taking a pill every other day and still had some symptoms, but I was chewing tums.
“It’s been 5 days since I’ve taken a Nexium and today has been horrible. I have vomited twice because of the heartburn. I never knew it would be so hard to come off of this medication.”
We encourage S.K. to see a gastroenterologist to find out what IS going on.
Vincent in Andover, NJ shared this:
“I have been on Nexium for 20 years and could never get off the medication because of severe stomach pain from GERD. I have tried many times to get off Nexium. My kidney function is low and I broke my ankle not too long ago. I am not feeling myself. I am tired most of the time.”
Lynn wants to know what to do for rebound hyperacidity:
“I have been taking Prilosec 20mg for a very long time. At first, twice a day. The past year, once a day.
“I tried to get off once. After a few days I thought I was dying. The acid reflux was so bad. I went back on. I didn’t know about the side effects then. Now I want to try again because I had bad memory problems, severe leg cramps and headaches.
“I will try the “DGL” licorice tablets and probiotics and maybe the persimmon tea. But what do you do when the persimmons are not in season. Is there a pre-made tea you can buy in the store? I have access to persimmons when they are in season but the season is gone. I also have IBS and I wonder if this is also a result of taking Prilosec. I would like to hear from more people about what works for them.”
Learn more about other strategies for dealing with heartburn at this link:
No Vacancy at the Heartburn Hotel
Our Guide to Digestive Disorders offers other ways of dealing with heartburn and easing off PPIs. Anyone who would like a copy, please send $3 in check or money order with a long (no. 10) stamped (70 cents), self-addressed envelope:
- Graedons’ People’s Pharmacy, No. G-3
- P. O. Box 52027
- Durham, NC 27717-2027.
It can also be downloaded for $2 from the website: www.peoplespharmacy.com.